NARCAN – For Opioid Overdoses

Opioids are powerful “hard” drugs. They include heroin, oxycodone/oxycontin, and fentanyl, all of which can lead to overdoses, especially when they are bought illegally on the streets. And you don’t have to be told that many of these overdoses can be fatal.

Opioid-related overdose deaths in Massachusetts peaked at an incredible level of 2,155 two years ago in 2016. And the actual total was probably higher because autopsies don’t always spot overdose deaths. That number here in Massachusetts was equivalent to about 100,000 nationwide, far more than deaths in auto accidents.

Opioid overdose deaths fell by approximately 10% in Massachusetts during 2017. That’s some progress of course, but overdose deaths were 560 in 2010. Deaths have more than tripled since then.. The major reason for that staggering increase is fentanyl.

Fentanyl is an artificial, synthetic opioid, and a useful painkiller when administered by a trained medical doctor. But fentanyl is very powerful and extremely fast-acting. When it is carelessly mixed into illegal street drugs, fentanyl can often be fatal. They’re all white powders, so the street user can’t tell how much is in his “hit”.

But there is a material that is very effective in counter-acting overdoses, if it is administered in time. This material is “naloxone”, commonly called NARCAN, which is how South Boston Online will refer to it in the rest of this editorial.

NARCAN is easi ly administered by anyone, using the inhaler that holds the NARCAN. Please note: No needle is involved – NARCAN is given using an inhaler in an overdosed person’s nostril. And NARCAN is completely non-toxic as well.

You should attend a short training session before being qualified t o g ive N ARCAN. A nd please recognize that there are three steps in giving NARCAN: First, call 9-1-1 and tell them you have spotted a potential opioid overdose. Second, see if the overdosed person is breathing; if not, give CPR. Third, after the person is known to be breathing, insert a NARCAN inhaler in the person’s nostril. Finally, add hope. That’s it.

South Boston Online recommends that NARCAN and trained personnel first be made available in all of Boston’s schools. Police officers and firefighters now have NARCAN, but getting to a school in time may be difficult. The school nurse would be the logical person to train first, but nurses have on-duty hours from school to school. The Principal at each school should be assigned the responsibility for seeing that NARCAN is available during all school hours – training some teachers, coaches, and even custodians to give NARCAN is quite possible.

The reason for starting with schools is to let the students know that adults care about them, and they want the students to grow up safe and healthy. After all, every Boston school has fire extinguishers for emergency use, don’t they? Why hot have NARCAN, too?

NARCAN costs something – perhaps $85 per dose. A few doses may be necessary if fentanyl is involved. But think of what an overdose costs our society right now – emergency calls, hospitalizations, and even autopsies and burials in the cases of fatal overdoses.

And it’s not just costs. Compassion demands we have NARCAN on hand for opioid overdoses. Let’s start with our schools

Jeanne Rooney

Jeanne Rooney is the Editor in Chief for South Boston Online.